Codeine should not be prescribed for breastfeeding mothers or children under the age of 12

@article{Lazaryan2015CodeineSN,
  title={Codeine should not be prescribed for breastfeeding mothers or children under the age of 12},
  author={Moran Lazaryan and Chen Shasha-Zigelman and Zachi Dagan and Matitiahu Berkovitch},
  journal={Acta Paediatrica},
  year={2015},
  volume={104}
}
Medical regulatory authorities, including the Food and Drug Administration and European Medicine Agency, have published restrictions regarding the use of codeine in paediatric patients and breastfeeding mothers. This review explored the various parameters that are involved in the metabolism and toxicology of codeine in these two populations. 

Use of Psychotropic Medications in Breastfeeding Women

Breastfeeding women who are prescribed with psychotropic medications on a regular basis are often concerned, regarding the possible implications of such treatment on the breastfed infant. A mother's

Codeine in paediatrics: pharmacology, prescribing and controversies

The developmental pharmacology underpinning its action is discussed, reviewing what is known about the pharmacokinetics, pharmacodynamics and pharmacogenetics in children, how this relates to prescribing, as well as the practical issues and the recent regulatory framework surrounding its use.

Pharmacogenetics for Safe Codeine Use in Sickle Cell Disease

The implementation of pharmacogenetics-based codeine prescribing that accounts for CYP2D6 metabolizer status is described, which represents an evidence-based, innovative medication safety strategy to prevent adverse drug events.

Supporting Lactation in Otolaryngology Patients Through Medication Optimization, Radiology Considerations, and More: A Literature Review.

Lactating patients require special perioperative attention to ensure that optimal patient care is provided, such as managing supply, considering length of surgery, managing postoperative pain, and determining the safe amount of time until an infant can be fed.

Potential Consequences of Codeine Use in Lactating Mothers

With the recent rescheduling of hydrocodone combination products from schedule III to schedule II by the Drug Enforcement Administration, prescribers may select alternative opioids for pain relief in postpartum patients and nursing mothers, efficacy as well as safety for both the mother and the infant must be carefully considered when selecting an analgesic.

Anaesthesia for the paediatric outpatient

perfect organization of the whole process is a prerequisite for successful paediatric outpatient anaesthesia, and the skilled practitioner is able to provide a smooth anaesthetic, minimizing complications, and, finally, he has a clear concept for avoiding postoperative pain, agitation and vomiting.

History of Drug Reaction in Children Suffering from Cancer

The purpose of this study is to provide the researchers with the bigger academic network for the understanding of the incorporated proof about current pharmacogenomics information on pediatric oncology and hematology by giving a thought about the current situation of research, as far as customizing drug for kids with malignant growth.

Increased risk of death with codeine use in the elderly over 85 years old and patients with respiratory disease

It is demonstrated that the elderly over 85 years old and patients with respiratory disease are associated with a higher risk with codeine exposure, and a more cautious practice of codeine prescription in these groups might be needed.

References

SHOWING 1-10 OF 52 REFERENCES

Guidelines for maternal codeine use during breastfeeding.

Motherisk has summarized recent scientific evidence into suggested guidelines for the safe use of codeine during breastfeeding for mothers whose mothers use codeine medication.

Safety of codeine during breastfeeding: fatal morphine poisoning in the breastfed neonate of a mother prescribed codeine.

Options to reduce this risk include discontinuing codeine after 2 to 3 days of use and being aware of symptoms of potential opioid toxicity in both mothers and newborns.

Use of codeine- and dextromethorphan-containing cough remedies in children. American Academy of Pediatrics. Committee on Drugs.

Education of patients and parents about the lack of proven antitussive effects of cough and cold preparations and the potential risks of these products is needed.

Transfer of drugs and other chemicals into human milk.

Nicotine, psychotropic drugs, and silicone implants are 3 important topics reviewed in this statement that are important to protect nursing infants from untoward effects of maternal medication but also to allow effective pharmacologic treatment of breastfeeding mothers.

Pharmacogenetics of Neonatal Opioid Toxicity Following Maternal Use of Codeine During Breastfeeding: A Case–Control Study

Breastfed infants of mothers who are CYP2D6 UMs combined with the UGT2B7*2/*2 are at increased risk of potentially life‐threatening CNS depression.

Pharmacogenetic insights into codeine analgesia: implications to pediatric codeine use.

Evaluating the role of genetic variability in drug-metabolizing enzymes, receptors and transporters, the development of the blood-brain-barrier and the ontogeny of drug- Metabolic enzymes must also be considered in newborns and young children.

New evidence about an old drug--risk with codeine after adenotonsillectomy.

A boxed warning on the labels of all codeine-containing products is placed in response to reports of respiratory depression and death in young children who had received codeine after tonsillectomy, adenoidectomy, or both.

Codeine for acute cough in children.

  • R. Goldman
  • Medicine
    Canadian family physician Medecin de famille canadien
  • 2010
Current evidence finds codeine to be no more effective than placebo for acute cough in children, and its safety profile and recent advances in understanding codeine's variable effectiveness prohibit recommending codeine for cough inChildren.

Establishing Causality of CNS Depression in Breastfed Infants Following Maternal Codeine Use

The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants and Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and mothers should be educated on these adverse events before receiving codeine.
...